Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Newport/Morehead City, NC

August 3, 20084 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 3, 2008, 12:02 AM EDT for 4 counties in North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 12:02 AM EDT (04:02 UTC)
Expired
Aug 3, 2008, 12:45 AM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Hyde County, NC, Martin County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 91 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:22 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 030402
SVRMHX
NCC013-095-117-187-030445-
/O.NEW.KMHX.SV.W.0166.080803T0402Z-080803T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1202 AM EDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  NORTHWESTERN HYDE COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHEASTERN MARTIN COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 1245 AM EDT

* AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PINETOWN...OR ABOUT 8 MILES NORTHEAST OF WASHINGTON...AND MOVING
  EAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRA CEIA AND 9 MILES SOUTH OF HINSON BY 1215 AM EDT...
  PUNGO...PIKE ROAD...WENONA AND 8 MILES NORTH OF BELHAVEN BY 1235 AM
  EDT...
  PUNGO LAKE...6 MILES NORTHWEST OF PONZER...7 MILES NORTH OF
  LEECHVILLE AND 9 MILES SOUTH OF CENTER OF PHELPS LAKE BY 1245 AM
  EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3550 7642 3549 7660 3551 7661 3549 7661
      3548 7670 3560 7669 3559 7708 3575 7706
      3581 7644
TIME...MOT...LOC 0402Z 262DEG 25KT 3562 7690

$$

28
1 follow-up statement
000 
WWUS52 KMHX 030423
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1223 AM EDT SUN AUG 3 2008

NCC117-030433-
/O.CAN.KMHX.SV.W.0166.000000T0000Z-080803T0445Z/
MARTIN NC-
1223 AM EDT SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EASTERN NORTH CAROLINA.

LAT...LON 3550 7642 3549 7660 3551 7661 3549 7661
      3548 7670 3560 7669 3560 7690 3569 7689
      3571 7684 3578 7681 3581 7645
TIME...MOT...LOC 0423Z 262DEG 25KT 3565 7668

$$

NCC013-095-187-030445-
/O.CON.KMHX.SV.W.0166.000000T0000Z-080803T0445Z/
WASHINGTON NC-BEAUFORT NC-HYDE NC-
1223 AM EDT SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHWESTERN HYDE...NORTHEASTERN BEAUFORT AND SOUTHERN WASHINGTON
COUNTIES...

AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PUNGO...OR ABOUT 15 MILES SOUTH OF PLYMOUTH...MOVING
EAST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUNGO...PIKE ROAD AND WENONA BY 1230 AM EDT...
  PUNGO LAKE AND 7 MILES NORTH OF LEECHVILLE BY 1240 AM EDT...
  6 MILES NORTH OF PONZER AND 7 MILES SOUTH OF CENTER OF PHELPS LAKE
  BY 1245 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3550 7642 3549 7660 3551 7661 3549 7661
      3548 7670 3560 7669 3560 7690 3569 7689
      3571 7684 3578 7681 3581 7645
TIME...MOT...LOC 0423Z 262DEG 25KT 3565 7668

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:01 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 2, 10:01 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1001 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WAS OVER THE CENTRAL PIEDMONT REGION WITH
A COLDFRONT CROSSING THE MOUNTAINS. THE FRONT WILL OVERTAKE THE
TROUGH AND MOVE TO NEAR THE COAST EARLY SUNDAY. WEAK UPPER RIDGING
WILL BUILD OVER THE AREA EARLY NEXT WEEK. COUPLED WITH A MOIST
SOUTHWEST FLOW...WILL KEEP A SMALL CHANCE OF SHOWERS/TSTMS. A
FRONTAL BOUNDARY WILL BRING A BETTER CHANCE OF PRECIP BY LATE IN
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LITTLE CHANGE TO OVERNIGHT GRIDS WITH CONTINUED CHANCE TO LIKELY
POPS OVERNIGHT. SHRA/TS BEGINNING TO DEVELOP OVER THE COASTAL
PLAIN AND THIS ACTIVITY WILL LIKELY CONTINUE THE NEXT SEVERAL
HOURS BEFORE WEAKENING. AIRMASS STILL VERY UNSTABLE WITH LIS IN
THE MINUS 6 TO MINUS 8 RANGE OVER SW PORTIONS. SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL 1 AM.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
WITH SOME MODEL TIMING DIFFERENCES...HAVE OPTED TO HANG ON TO
SMALL POPS ACROSS THE CWA INTO MIDDAY SUNDAY AS SOME MOISTURE
LINGERS OVER MOST OF THE CWA THEN A SMALL CHC IN THE AFTERNOON/EVENING
DUE TO SEABREEZE CONVECTION. SUNDAY NIGHT SHOULD BE MOSTLY DRY.
WILL GO BACK TO SEABREEZE CONVECTION FOR MONDAY AFTERNOON AS UPPER
HEIGHTS INCREASE AS H5 RIDGE BUILDS EAST FROM THE MISSISSIPPI
VALLEY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS/ECMWF IN GOOD AGREEMENT FOR THE EXTENDED FORECAST...WITH NOT
MUCH CHANGE. INLAND TROUGH WILL STRENGTHEN WEDNESDAY SO AFTERNOON
CONVECTION POSSIBLE...BUT MAIN STORY FOR WEDNESDAY WILL BE THE
HIGH TEMPS. INLAND HIGHS APPROACHING 100 AND LOW/MID 90S ALONG THE
COAST...WITH HEAT ADVISORIES LIKELY. WILL BEGIN COOLING DOWN
SLIGHTLY THURSDAY THROUGH THE WEEKEND AS NEXT FRONTAL SYSTEM
APPROACHES. BEST RAIN CHANCES LOOK LIKE LATE THURSDAY INTO FRIDAY
AS WEAK FRONT APPROACHES THE AREA.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
SCATTERED CONVECTION WILL AFFECT AREA TERMINALS THROUGH LATE EVENING
AS A COLD FRONT APPROACHES FROM THE NORTHWEST. WIND GUSTS TO 50
KNOTS POSSIBLE IN THE STRONGEST STORMS THRU 1 AM.  EXPECT MOST
ACTIVITY TO BE DONE EARLY SUN MORN. VFR CONDITIONS EXPECTED OUTSIDE
OF STORMS THROUGH LATE TONIGHT...THEN MVFR FOG AGAIN THROUGH EARLY
SUNDAY MORNING. CEILINGS WILL BE BKN AROUND 5-6 KFT THROUGH THE
OVERNIGHT PERIOD...THEN AROUND 8 KFT SUNDAY.

THE FRONT WILL BECOME STATIONARY OVER EASTERN NORTH CAROLINA SUNDAY
BEFORE DISSIPATING EARLY NEXT WEEK. AFTER THAT THE RIDGE OVER THE
SOUTH ATLANTIC WILL BE THE MAIN FEATURE WITH A TROF OVER THE COASTAL
PLAIN. FLOW WILL BE FROM THE SOUTHWEST 5-10 KNOTS. CONVECTION WILL
BE MAINLY DIURNAL EACH DAY...WITH MORE ORGANIZED ACTIVITY AS ANOTHER
COLD FRONT APPROACHES LATE IN THE WEEK.

&&

.MARINE...
ONLY CHANGE TO MARINE FCST WAS TO HEADLINE SEVERE TSTM WATCH WHICH
IS IN EFFECT UNTIL 1 AM. COLD FRONT WILL APPROACH THE WATERS LATE
TONIGHT AND WILL BRIEFLY MOVE AS FAR SOUTH AS THE CENTRAL WATERS
BEFORE PULLING BACK TO THE NORTH AND WEST JUST A BIT ON SUNDAY.
WINDS WILL BRIEFLY VEER TO NORTHERLY LATE TONIGHT/EARLY SUNDAY
BEFORE BACKING TO SOUTHWEST. THE FRONT WILL THEN BECOME STATIONARY
OVER EASTERN NORTH CAROLINA BEFORE DISSIPATING EARLY NEXT WEEK. 12Z
GFS/NAM IN GOOD AGREEMENT ON THE WINDS. WAVEWATCH BRIEFLY BRINGS
SEAS UP TO SMALL CRAFT FOR A FEW HOURS LATE TONIGHT. SINCE THIS IS
SUCH A SHORT TIMEFRAME AND FOR MAINLY THE OUTER PORTION OF THE ZONE
I KEPT SEAS CAPPED AT 5 FEET. FOR THE REMAINDER OF THE FORECAST
PERIOD THE HIGH OVER THE SOUTH ATLANTIC WILL BE THE MAIN FEATURE
WITH A SOUTHWEST FLOW GENERALLY 10-15 KNOTS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JW
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...JAC
MARINE...JAC
Hazardous weather outlook, Aug 2, 4:56 AM EDT, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 AM EDT SAT AUG 2 2008

NCZ029-044>047-079>081-090>095-098-031000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
456 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING...AND A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL BE NEAR 105 DEGREES DURING THE DAY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-104-031000-
OUTER BANKS DARE-OUTER BANKS HYDE-
456 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING...AND A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 2, 9:20 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
920 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     MARINE TSTM WIND RODANTHE                35.61N 75.46W
08/02/2008  E50 MPH          DARE               NC   TRAINED SPOTTER

&&

JC
Special weather statement, Aug 2, 10:16 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1016 PM EDT SAT AUG 2 2008

NCZ079-090-091-030315-
DUPLIN-LENOIR-GREENE-
1016 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 1115 PM EDT...

AT 1016 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 16 MILES NORTH
OF LA GRANGE TO 22 MILES SOUTHWEST OF LA GRANGE...OR FROM 11 MILES
WEST OF FARMVILLE TO 5 MILES SOUTHWEST OF MOUNT OLIVE...MOVING
NORTHEAST AT 17 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE
AT 1115 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Aug 2, 10:42 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1042 PM EDT SAT AUG 2 2008

NCZ046-047-081-103-030345-
TYRRELL-EASTERN DARE-WESTERN DARE-WESTERN HYDE-
1042 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES
UNTIL 1145 PM EDT...

AT 1042 PM EDT...THERE WERE STRONG THUNDERSTORMS 25 MILES WEST OF
MANNS HARBOR...OR ABOUT 25 MILES NORTHWEST OF ENGELHARD...MOVING EAST
AT 24 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FRYING PAN LANDING
AT 1050 PM EDT...BUFFALO CITY...AND...EAST LAKE AT 1115 PM EDT...
MANNS HARBOR AT 1140 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE MANTEO...NAGS HEAD...WANCHESE...ALLIGATOR...GUM
NECK...KILKENNY...MASHOES...STUMPY POINT...CENTER OF DARE COUNTY
BOMBING RANGE...LAKE WORTH AND LEVELS.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Aug 2, 11:01 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1101 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             KINSTON                 35.28N 77.59W
08/02/2008  E0.88 INCH       LENOIR             NC   PUBLIC

&&

MWILLIS
Special weather statement, Aug 2, 11:17 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1117 PM EDT SAT AUG 2 2008

NCZ029-045-080-092>094-030415-
JONES-WASHINGTON-MARTIN-BEAUFORT-PAMLICO-CRAVEN-
1117 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...BEAUFORT...
MARTIN...WASHINGTON AND JONES COUNTIES UNTIL 1215 AM EDT...

AT 1117 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES
SOUTHWEST OF WILLIAMSTON TO 22 MILES WEST OF NEW BERN...OR FROM 12
MILES SOUTHWEST OF WILLIAMSTON TO 15 MILES SOUTHEAST OF KINSTON...
MOVING EAST AT 23 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
WASHINGTON AT 1145 PM EDT...RIVER ROAD AT 1155 PM EDT...NEW BERN AT
1210 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
JAMES CITY AND PLYMOUTH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MW
Special weather statement, Aug 2, 11:45 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1145 PM EDT SAT AUG 2 2008

NCZ047-103-030445-
EASTERN DARE-WESTERN DARE-
1145 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 1245 AM EDT...

AT 1145 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTH OF
MANNS HARBOR...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WANCHESE AT 1155 PM EDT...BODIE ISLAND LIGHTHOUSE...AND...
WHALEBONE AT 1205 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE MANTEO...STUMPY POINT AND LAKE WORTH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:42 PM EDTSpecial Marine WarningMHX48 min
Aug 2, 10:26 PM EDTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir64 min
Aug 2, 11:00 PM EDTSevere Thunderstorm WarningMHXDare, Hyde, Tyrrell45 min
Aug 2, 11:03 PM EDTSevere Thunderstorm WarningMHXPitt42 min
Aug 2, 11:06 PM EDTSpecial Marine WarningMHX54 min
Aug 2, 11:31 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Jones, Pamlico59 min
Aug 2, 11:59 PM EDTSpecial Marine WarningMHX46 min
Aug 3, 12:37 AM EDTSpecial Marine WarningMHX53 min
Aug 3, 12:46 AM EDTSpecial Marine WarningMHX44 min
Aug 3, 1:24 AM EDTSpecial Marine WarningMHX66 min
Aug 3, 1:29 AM EDTSpecial Marine WarningMHX61 min
Aug 3, 1:36 AM EDTSevere Thunderstorm WarningMHXDare24 min
Aug 3, 1:41 AM EDTSpecial Marine WarningMHX34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.